Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 9:15 PM CDT for Kidder County, Logan County, McIntosh County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 8, 2002, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Kidder County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:30 PM CDT | Thunderstorm Wind 52 M | Wishek, ND | Large tree branches down. |
| Aug 8, 9:50 PM CDT | Thunderstorm Wind 52 E | Ashley, ND | Trees blown over by the wind. |
| Aug 8, 10:00 PM CDT | Thunderstorm Wind 57 E | Lehr, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
621 WUUS53 KBIS 090215 SVRBIS NDC043-047-051-090315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 914 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1015 PM CDT * AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES WEST OF STEELE TO 12 MILES WEST OF VENTURIA...OR FROM 12 MILES EAST OF BISMARCK TO 74 MILES SOUTHEAST OF BISMARCK...MOVING EAST NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VENTURIA AT 930 PM CDT ASHLEY AT 950 PM CDT WISHEK...NAPOLEON AT 1000 PM CDT BURNSTAD AT 1005 PM CDT STEELE...LEHR AT 1015 PM CDT THESE STORMS ARE PRODUCING 50 TO 70 MPH WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4702 9997 4595 9979 4595 9900 4718 9985 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 08 2002 A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500 MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN. THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION. THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION. .BIS...NONE. LM
In the hours before
Special weather statement, Aug 8, 7:20 PM CDT, 1 hour 55 minutes before
NDZ001-009-017-090130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 720 PM CDT THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA... AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35 MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE. LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN THE PATH OF THESE STORMS. JP MARTIN
Local storm report, Aug 8, 7:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND ...CORRECTED REPORT...
747 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 PM 25 E HETTINGER ND 60 MPH TSTM GUST
08/08/02 ADAMS REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 8:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 25 W SELFRIDGE ND 60 MPH TSTM GUST
08/08/02 SIOUX REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 8:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 10 SE CARSON ND 69 MPH TSTM GUST
08/08/02 GRANT REPORTED BY STORM
SPOTTER. GUST RECORDED
ON WIND EQUIPMENT.Local storm report, Aug 8, 8:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM NEW SALEM ND 59 MPH TSTM GUST
08/08/02 MORTON REPORTED BY APRS
EQUIPMENT.Local storm report, Aug 8, 8:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM FLASHER ND 60 MPH TSTM GUST
08/08/02 MORTON REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Aug 8, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 59 min |
| Aug 8, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Aug 8, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Aug 8, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 54 min |
| Aug 8, 9:57 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 63 min |
| Aug 8, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 53 min |
| Aug 8, 11:37 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.